Medical questions & health advice by board certified doctors
"Why do my hands get icy cold and sweaty just before I perform?"
I'm an 18 year old male student, and I've been suffering from this strange condition for about six years now. As a Vocal Performance Student, I'm constantly performing. I get pretty nervous before performances, and those nerves manifest themselves in many strange ways. My hands turn icy cold and sweaty, and I feel my larynx rise in my throat. This condition has gotten to the point where it's difficult to perform. Is there anything I can do to combat these effects? I've been told that deep breathing can help fix this, and I'm not yet taking any medications for anything.
This sounds a lot like an anxiety disorder. It is actually very common for anxiety about performance or other social activities to cause these symptoms. Essentially what happens is that the part of the nervous system that regulates the body's response to stress goes into over drive, producing sweating, closing of the throat and all of the other symptoms you are describing.
See a doctor who can help
Find a Psychiatrists near you
You are also correct that many simple cases of performance anxiety can be treated by general lifestyle things, such as getting good sleep, exercise, and avoiding caffeine and other stimulants. Deep breathing and meditative exercises may also help. However if these things are not working for you then you may want to consider alternative treatment. You should talk to your primary care doctor or your psychiatrist. If they determine that the symptoms are significant enough to warrant drug treatment, they will discuss your options. Two primary classes of medications are used in this situation. The first are called beta-blockers, and they work by limiting the symptoms such as sweating and racing pulse. The second are benzodiazepines and they work by directly limiting the anxiety. Talk with your doctor, as they will help you decide which is best for you.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.